I am a 25 year old woman. I consider myself to be physically and mentally fit, I guess what I am saying is that I consider myself normal. I have been married for 5 years now. In the past 3 years I have suffered 5 miscarriages - the longest lasting 12 weeks. My first doctor told me that I was merely unlucky but after 4 failed pregnancies and saw another specialist who diagnosed anticardiolipin antibodies and prescribed asprin and folic acid for me to take each day. I have had one miscarriage since then which was put down to having extra chromosome 21 (down syndrome) and extra chromosome 13 which mean't that it wouldn't have survived anyway. since then both my husband and myself have had extensive chromosome testing which came through clear. My doctor has said that he doesn't know alot about this condition and has not been able to give me alot of information. Could you let me know more about this condition, its effects,
if there is anything more I can do to improve my chances of having children. I have also been diagnosed as having a slight heart murmor. The only alternative my doctor has offered me is to inject myself with heprin during my next pregnancy. Can this disorder kill me????
Your knowledge and advise would be greatly appreciated.
Dear Tracey, thank you for your question. Anticardiolipin antibodies are the result of an autoimmune disorder where your body makes antibodies against its own tissues. Patients with this disorder are prone to developing venous and arterial clots because the blood coagulation system is altered by the antibodies that are produced. During pregnancy, the fetal tissue is considered "foreign" to the mother's immune system, but special chemicals and proteins in the placenta prevent the mother from "rejecting" the fetus. However, these chemicals cannot prevent clots from developing in the placental blood vessels from the anticardiolipin antibodies. These placental clots are what cause the miscarriages. Blood thinners can be used during pregnancy to prevent clots, but coumadin (the commonly used oral blood thinner) is harmful to the fetus so subcutaneous heparin injections are the only other alternative. These injections are like insulin injections and are not too painful. Whether you are at risk of death from this disorder is hard to determine, but most patients with anticardiolipin antibodies are chronically treated with blood thinners to prevent clots from developing. I suggest that you see a hematologist who specializes in treating coagulation disorders (an academic, tertiary medical center would be a good place to start) to start with. Then, if you are planning another pregnancy, you would need to see an obstetrician who specializes in high-risk pregnancies before you become pregnant.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provided specific diagnoses and therapies. Please feel free to write back with additional questions.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.